Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 183, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 28, 2002, 8:21 PM CDT for Cimarron County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 28, 2002, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 191 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2480 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
874 WUUS54 KAMA 290121 SVRAMA OKC025-290200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 821 PM CDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CIMARRON COUNTY IN OKLAHOMA * UNTIL 900 PM CDT * AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTH OF BOISE CITY TO 12 MILES SOUTHEAST OF FELT...OR FROM 19 MILES NORTH OF BOISE CITY TO 17 MILES SOUTH OF BOISE CITY...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... BOISE CITY...BLACK MESA PARK...WHEELESS...KEYES...GRIGGS AND FELT LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3698 10297 3652 10298 3651 10207 3696 10206
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:09 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Aug 28, 3:09 PM CDT, 5 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 309 PM CDT WED AUG 28 2002 THE EXTENSIVE AREA OF MORNING LOW CLOUDS AND FOG...HAS LEFT A CLEAR BOUNDARY LATE THIS AFTERNOON...EXTENDING FROM BOISE CITY...TO STINNETT...TO WELLINGTON. ENHANCE CUMULUS DEVELOPED ALONG AND EAST OF THIS BOUNDARY WHERE DAYTIME HEATING HAS DESTABILIZED THE AIRMASS. THE MOST FAVORED AREA FOR INITIAL THUNDERSTORMS WILL BE OVER THE NORTHWEST PANHANDLE REGION WHERE LOW LEVEL CONVERGENCE AND UPPER LEVEL FORCING WILL COME TOGETHER. SEVERE THUNDERSTORM WATCH WAS ISSUED FOR THE NORTHWEST CORNER UNTIL 8 PM. UPPER LEVEL FORCING INCREASES THURSDAY AND THURSDAY NIGHT... IMPROVING OUR CHANCES FOR RAIN. ONE LIMITING FACTOR WILL BE THE LOW CLOUDS THAT ARE EXPECTED TO REAPPEAR THURSDAY MORNING. AS THE SHORTWAVE LIFTS INTO THE MIDWEST ON FRIDAY...CHANCES WILL BEGIN TO LOWER FROM SOUTH TO NORTH. BUILDING HIGH PRESSURE WILL BEGIN TO THE DRY THE VERTICAL PROFILE... HENCE A DRIER AND SLIGHTLY WARMER FORECAST THROUGH NEXT WEEK. FCSTID = 8 AMARILLO 64 85 63 88 / 30 40 40 20 BEAVER 65 88 65 87 / 30 40 50 40 BOISE CITY 60 84 60 86 / 40 50 50 30 BORGER 63 85 63 88 / 30 40 40 30 BOYS RANCH 62 84 61 89 / 30 40 40 20 CANYON 64 84 62 88 / 30 40 40 20 CLARENDON 67 87 66 89 / 30 30 40 20 DALHART 62 83 61 87 / 40 50 50 30 GUYMON 64 88 64 87 / 30 40 50 30 HEREFORD 64 84 63 88 / 30 40 40 20 LIPSCOMB 65 87 66 87 / 30 40 40 30 PAMPA 65 86 65 87 / 30 30 40 20 SHAMROCK 67 88 67 89 / 30 30 30 20 WELLINGTON 67 88 67 90 / 30 30 30 20 .AMA... TX...NONE. OK...NONE.
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.